Have Questions?
We Have Answers!

Don't Know What To Do?

Call Now to speak with a Certified Treatment Assesment Counselor who will guide you every step of the way.
This is a free service • 100% Confidential

Treatment Help Request

Contact us now to get immediate help: 1-877-882-9275

Drug Overdose

Signs and Symptoms of Drug Overdose

  • Stimulants
    • Anxiety
    • Insomnia
    • Restless
  • Sedative Hypnotics and Opioids
    • Confusion
    • Hallucinations
    • Slurred speech
    • Drowsy
    • Unconscious


  • Stimulants
    • Rapid breathing
  • Sedative Hypnotics and Opioids
    • Slow breathing rate
    • Signs of reduced perfusion/ventilation


  • Stimulants
    • Dilated pupils
  • Sedative Hypnotics
    • Double vision
    • Squinting (cross-eyed)
    • Nystagmus - involuntary rapid eye movement from side to side
  • Opioids
    • Constricted pupils


  • Stimulants
    • Abdominal pain
    • Diarrhea
  • Opioids
    • Constipation
    • Abdominal pain, bloating


  • Stimulants
    • Tremors
  • Sedative Hypnotics and Opioids
    • Unable to coordinate voluntary movements
    • Limp limbs
    • Flaccid muscles

Body Temperature

  • Stimulants
    • High fever
  • Sedative Hypnotics and Opioids
    • Low fever

The term drug overdose implies that there is a safe dosage. Therefore, the term is commonly only applied to drugs, not poison. Drug overdoses are sometimes caused intentionally to commit suicide or as self-harm, but many drug overdoses are accidental and are usually the result of either irresponsible behavior or the misreading of product labels.

Other causes of a drug overdose

  • Use of multiple drugs with counter indications simultaneously (for instance, heroin/certain prescription pain medications and cocaine/amphetamines/alcohol)
  • Drug use after a period of abstinence
  • Unexpected purity of the drug consumed

Drug Overdose Death

Death may be a result of a heart attack (myocardial infarction) in drug overdose due to stimulants. With sedative hypnotics and opioid, death may be a result of respiratory failure. However, long terms use of drugs may also cause death due to a number of other reasons like renal failure, cardiac (heart) failure, liver failure and/or repeated strokes.

Deaths caused by adulterated drugs, most commonly heroin, are often incorrectly attributed to drug overdose. Many street drugs (heroin, cocaine, meth, ecstasy, etc.) are .cut. with adulterants. These adulterants can cause serious life threatening complications, even death for the drug user. Recreational drug users are always at risk because there is no way to know what is mixed in with the street drugs they are abusing.

Recent psychological research indicates that "overdose" may be, in many cases, a misnomer. Most deaths attributed to heroin overdose, for example, are not technically due to "overdose" in the pharmacological sense: in most cases, Canadian researcher Shepard Siegel found, heroin abusers died taking the same dose of heroin they normally injected. The principles of classical conditioning may provide a framework for understanding how heroin abusers can die taking the same dose of heroin they have taken many times before.

There is compelling evidence that taking heroin in a new or different environment than usual may lead to overdose. In the terms of Pavlovian conditioning, the environment where the addict usually takes the drug (for example, if he always injects in the same room with the same people) serves as the conditioned stimulus, while the drug effect of heroin serves as the unconditioned stimulus. The body tends to try to maintain homeostasis, so it creates a compensatory response to counteract the effects of the drug. In the case of heroin, which decreases pain sensitivity and slows breathing, the body's compensatory response would be to increase pain sensitivity and speed up breathing.

As the environment (CS) and drug effect (US) are paired over and over, the environment alone becomes sufficient to evoke the body's compensatory response to heroin. This compensatory response, triggered by the environmental cues alone, is the conditioned response. As Pavlov's dogs learned to salivate at the ring of a bell because the bell was often paired with food, a heroin user's body creates a chemical, opposing response to heroin when the proper environmental cues are present. For this reason, the heroin abuser becomes able to take larger and larger doses of the drug, because his body creates a stronger and stronger compensatory response to its effects.

A drug overdose due to heroin use often (more than half the time) occurs when the heroin abuser injects in a new environment. In this case, the environmental cues are not present, so the body does not produce the compensatory response required to make the usual large dose of heroin tolerable. The result is often death.

Drug Overdose Statistics

  • While they do not give separate figures for drug overdoses and other kinds of accidental poisoning, the National Center for Health Statistics report that 19,250 people died of accidental poisoning in the U.S. in the year 2004 (8 deaths per 100,000 population).
  • In 2008 testimony before a Senate subcommittee, Medical Epidemiologist Dr. Leonard J. Paulozzi of the Centers for Disease Control and Prevention stated that in 2005 (the most recent year for which data was available) more than 22,000 American lives were lost due to drug overdose, and the number is growing rapidly. Dr. Paulozzi also testified that all available evidence suggests that unintentional drug overdose deaths are related to the increasing use of prescription drugs, especially opioid painkillers.

Find Top Treatment Facilities Near You

  • Detoxification
  • Inpatient / Residential
  • Private / Executive
  • Therapeutic Counseling
  • Effective Results
Call Us Today!


Speak with a Certified Treatment Assesment Counselor who can go over all your treatment options and help you find the right treatment program that fits your needs.



Discuss Treatment Options!

Our Counselors are available 24 hours a day, 7 days a week to discuss your treatment needs and help you find the right treatment solution.

Call Us Today!